EM@3AM – Symptomatic Bradycardia

Author: Erica Simon, DO, MHA (@E_M_Simon, EM Chief Resident, SAUSHEC, USAF) // Edited by: Alex Koyfman, MD (@EMHighAK, EM Attending Physician, UT Southwestern Medical Center / Parkland Memorial Hospital) and Brit Long, MD (@long_brit, EM Attending Physician, SAUSHEC, USAF)

Welcome to EM@3AM, an emdocs series designed to foster your working knowledge by providing an expedited review of clinical basics. We’ll keep it short, while you keep that EM brain sharp.


A 78-year-old female with a previous medical history of myocardial infarction (CABG x3), hypertension, hyperlipidemia, and peripheral vascular disease presents with altered mental status.

The patient’s daughter reports her mother as acutely confused following her afternoon snack.

Upon examination, the patient is A&O x1.

Initial VS: BP 101/78, HR 40, T 98.9F Oral, RR 12, SpO2 97% on room air.

What’s the next step in your evaluation and treatment?


Answer: Symptomatic Bradycardia1-4

  • Etiologies:1,2 Myocardial infarction, congenital or acquired heart block, sick sinus syndrome, denervation post cardiac surgery, hypothyroidism, increased ICP, hypothermia, hypoxia (pediatric population), medications (calcium channel blockers, beta-blockers, digoxin, etc.), and toxins (e.g. cholinergic agents).
  • Presentation:2 Presentation varies according to the underlying etiology. Patients frequently experience fatigue, pre-syncope, syncope, angina, shortness of breath with exertion, and altered mental status.
  • Evaluation and Treatment:
    • Assess the ABCs and obtain vital signs.
    • Initiate continuous EKG monitoring (vs. obtain an EKG), establish IV access, and ensure that a crash cart (pacing pads) is nearby.
    • If possible, perform a thorough H&P:
      • Question regarding ACS signs, symptoms, and risk factors, a history of arrhythmias, recent cardiac surgeries, medications, toxic ingestions, and signs and symptoms consistent with hypothyroidism (constipations, cold intolerance, etc.)
    • Utilize the H&P to dictate labs/imaging as appropriate:
      • BMP (electrolytes), ionized calcium, TSH, troponin, digoxin level, CXR, etc
    • Treatment:
      • Patients presenting with new onset bradycardia (see Pearls) associated with hypoxia, hypotension, altered mental status, angina, or signs of heart failure require immediate treatment:
        • In the hypoxic: evaluate oxygenation and ventilation and initiate O2 therapy PRN
        • Therapy for Adults:
          • First line:
            • Atropine (0.5 mg IV q 3-5 mins, max 3 mg)
              • Caution: may exacerbate ischemia or increase infarct size in ACS/MI.
              • Atropine is frequently ineffective in the cardiac transplant patient and in patients with second-degree type II and third-degree heart blocks (infranodal pathology).
          • Second line:
            • Transcutaneous pacing +/- analgesia as appropriate (caution in the setting of hypotension) => transitioned to transvenous pacing after central venous access obtained (optimal sites for cannulation: #1 = right IJV, #2 = left subclavian vein).
            • Epinephrine gtt (2-10 μg/min)
            • Dopamine gtt (2-10 μg/kg/min)
        • Exception: Adults post cardiac denervation:4
          • Administer isoproterenol (IV bolus: 0.02-0.06 mg (1-3 mL of a 1:50,000 dilution), initially, then doses of 0.01-0.2 mg or IV infusion: 5 μg/min (1.25 mL of a 1:250,000 dilution), initially, then doses of 2-20 μg/min based on patient’s response).
            • Theophylline or terbutaline may also be utilized.
        • Therapy for Children:1-3
          • Ensure adequate oxygenation and ventilation.
            • If refractory: epinephrine (0.01 mg/kg (0.1 mL/kg of a 0.1 mg/mL concentration))
        • Consult cardiology
  • Pearls:
    • Peds => understand what constitutes bradycardia:5
    • Although difficult in the emergency department setting, review of the patient’s EHR can be of significant clinical utility as adolescents and physically fit adults frequently possess resting heart rates < 60 bpm.1
    • Both atropine and epinephrine may be given via an ETT.  Experts recommend administration of 2-3x the parenteral dose = ETT dose.3
      • Note: In infants and children the American Heart Association specifically recommends dosing epinephrine at 0.1 mg/kg (0.1 mL/kg) of a 1mg/mL concentration via ETT.3
    •  If a patient presents with hypotension, shock, or altered mental status, do not wait for peripheral IV access to be obtained prior to initiating transcutaneous pacing.2
    • In the pediatric population, the most common etiology of symptomatic bradycardia = hypoxia.2
    • Pacemaker placement should be considered in adults with Mobitz type II second degree atrioventricular block, complete heart block, and sick sinus syndrome.1

References:

  1. Horecako T, Inaba A. Cardiac Disorders. In Rosen’s Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, Elsevier. 2018; 170:2099-2125.e3.
  2. Rhee A, Reich D, Beillin Y. Cardiopulmonary resuscitation. In Clinical Cases in Anesthesia. 4th ed. Philadelphia, Saunders. 2014; 84:461-467.
  3. ECC Committee, Subcommittees and Task Forces of the American Heart Association. 2010 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care. Circulation. 2010;122(18 suppl 3):S742, S881-S882.
  4. Harmon D, Taleski J, Vaseghi M, et al. Arhythmias in the herat transplant patients. Arrhythm Electrophysiol Rev. 2014; 3(3):149-155.
  5. Stephenson E, Davis A. Electrophysiology, pacing, and devices. In Pediatric Cardiology. 3rd ed. Philadelphia, Churchill Livingstone. 2010; 19:379-413.

For Additional Reading:

An Approach to Bradycardia in the ED:

http://www.emdocs.net/approach-bradycardia-ed/

3 thoughts on “EM@3AM – Symptomatic Bradycardia”

  1. Hi! Great article!
    Can you give me references for this part: optimal sites for cannulation: #1 = right IJV, #2 = left subclavian vein? Thanks!

    1. Hi Jule,
      Thank you so much for reading! The reference is:

      Lim S, Teo W, Venkataraman A. Cardiac Pacing and Implanted Defibrillation. In Tintinalli’s Emergency Medicine: A Comprehensive Study Guide. 8th ed. New York, NY. McGraw-Hill; 2016.

      The Chapter 33 “Technique” section reads:

      “You should know the equipment and practiced or done the procedure before starting. If conditions permit, explain the procedure to the patient and obtain informed consent. Next, identify the access site and approach and position the patient. The primary sites of catheter insertion in the ED are the right internal jugular vein (preferred) and the left subclavian vein. The right internal jugular vein allows a relatively straight line of access through the superior vena cava and right atrium into the right ventricle.”

Leave a Reply

Your email address will not be published.